Quantifying non-monotonicity of functions and the lack of positivity in signed measures

Youri Davydov, Ričardas Zitikis


In various research areas related to decision making, problems and their solutions frequently rely on certain functions being monotonic. In the case of non-monotonic functions, one would then wish to quantify their lack of monotonicity. In this paper we develop a method designed specifically for this task, including quantification of the lack of positivity, negativity, or sign-constancy in signed measures.We note relevant applications in Insurance, Finance, and Economics, and discuss some of them in detail.


Non-monotonic functions; signed measures; Hahn and Jordan decompositions; weighted premium; risk measure; gain–loss ratio

Full Text:



[1] Bebbington, M., Lai, C.D., Zitikis, R.: Modelling deceleration in senescent mortality. Math. Popul. Stud. 18, 18–37 (2011). MR2770696. doi:10.1080/08898480.2011.540173

[2] Bernardo, A.E., Ledoit, O.: Gain, loss, and asset pricing. J. Polit. Econ. 108, 144–172 (2000). doi:10.1086/262114

[3] Brazauskas, V., Jones, B.L., Zitikis, R.: Trends in disguise. Ann. of Actuar. Sci. 9, 58–71 (2015). doi:10.1017/S1748499514000232

[4] Chakravarty, S.R.: Extended Gini indices of inequality. Int. Econ. Rev. 29, 147–156 (1988). MR0954119. doi:10.2307/2526814

[5] Davydov, Y., Zitikis, R.: An index of monotonicity and its estimation: a step beyond econometric applications of the Gini index. Metron – International Journal of Statistics 63 (special issue in memory of Corrado Gini), 351–372 (2005). MR2276056

[6] Denuit, M., Dhaene, J., Goovaerts, M., Kaas, R.: Actuarial Theory for Dependent Risks: Measures, Orders and Methods. Wiley, New York (2005)

[7] Furman, E., Zitikis, R.: Weighted premium calculation principles. Insur. Math. Econ. 42, 459–465 (2008). MR2392102. doi:10.1016/j.insmatheco.2007.10.006

[8] Furman, E., Zitikis, R.: Weighted pricing functionals with application to insurance: an overview. N. Am. Actuar. J. 13, 483–496 (2009). MR2595160. doi:10.1080/10920277.2009.10597570

[9] Gillen, B., Markowitz, H.M.: A taxonomy of utility functions. In: Aronson, J.R., Parmet, H.L., Thornton, R.J. (eds.) Variations in Economic Analysis: Essays in Honor of Eli Schwartz. Springer, New York (2009)

[10] Keating, C., Shadwick, W.F.: In: A Universal Performance Measure, The Finance Development Centre Limited. London, UK (2002)

[11] Lehmann, E.L.: Some concepts of dependence.. Ann. Math. Stat. 37, 1137–1153 (1966). MR202228. doi:10.1214/1177699260.1966.10597570

[12] Levy, H.: Stochastic Dominance: Investment Decision Making under Uncertainty. Springer, New York (2006). MR2239375

[13] Li, H., Li, X.: Stochastic Orders in Reliability and Risk. In: Honor of Professor Moshe Shaked. Springer, New York (2013). MR3157470. doi:10.1007/978-1-4614-6892-9

[14] von Neuman, J., Morgenstern, O.: Theory of Games and Economic Behavior. Princeton University Press, Princeton, NJ (1944). MR0011937

[15] Qoyyimi, D.T., Zitikis, R.: Measuring the lack of monotonicity in functions. Math. Sci. 39, 107–117 (2014). MR3307986

[16] Qoyyimi, D.T., Zitikis, R.: Measuring association via lack of co-monotonicity: the LOC index and a problem of educational assessment. Dependence Modeling 3, 83–97 (2015). MR3418658. doi:10.1515/demo-2015-0006

[17] Quiggin, J.: Generalized Expected Utility Theory. Kluwer, Dordrecht (1993).

[18] Wang, S.S.: Insurance pricing and increased limits ratemaking by proportional hazards transforms. Insur. Math. Econ. 17, 43–54 (1995). MR1363642. doi:10.1016/0167-6687(95)91054-P

[19] Wang, S.S.: Premium calculation by transforming the layer premium density. ASTIN Bull. 26, 71–92 (1996). doi:10.2143/AST.26.1.563234

[20] Yaari, M.E.: The dual theory of choice under risk. Econometrica 55, 95–115 (1987). MR0875518. doi:10.2307/1911158

[21] Yitzhaki, S., Schechtman, E.: The Gini Methodology: A Primer on a Statistical Methodology. Springer, New York (2013). MR3012052. doi:10.1007/978-1-4614-4720-7

[22] Zitikis, R.: Asymptotic estimation of the E-Gini index. Econom. Theory 19, 587–601 (2003). MR1997934. doi:10.1017/S0266466603194042

[23] Zitikis, R., Gastwirth, J.L.: Asymptotic distribution of the S-Gini index. Aust. N. Z. J. Stat. 44, 439–446 (2002). MR1934733. doi:10.1111/1467-842X.00245

DOI: http://dx.doi.org/10.15559/17-VMSTA84


  • There are currently no refbacks.

Copyright (c) 2017 Youri Davydov, Ričardas Zitikis

Creative Commons License
This work is licensed under a Creative Commons Attribution 4.0 International License.